Ohio, 2001

Heavy Snow in Ohio, January 19 to 20, 2001

January 19 to 20, 2001 · NWS RLX · 9 events in 9 counties and zones

After a quarter to a half inch of rain, the precipitation changed to snow during the day on the 19th, then became mainly snow showers by the 20th. The 36 hour snow accumulation was 3 to 6 inches across southeast Ohio.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After a quarter to a half inch of rain, the precipitation changed to snow during the day on the 19th, then became mainly snow showers by the 20th. The 36 hour snow accumulation was 3 to 6 inches across southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 19, 2:38 AM EST, 7 hours 22 minutes earlier.

Area forecast discussion, Jan 19, 2:38 AM EST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
238 AM EST FRI JAN 19 2001

SERIES OF FLAT WAVES MOVING UP THE SPINE OF THE APPALACHIANS TODAY
WITH WIDESPREAD RAIN.  WILL CONTINUE FFA IN FAR SOUTHERN COUNTIES
GIVEN MOST RAIN SO FAR AND FORECAST PER BEST THETA E FEED AND
PRECIPITABLE WATER.  AVN AND MESO ETA QPF FIELDS ARE CONSISTENT WITH
THIS...AS IS HPC QPF.  12 AND 24 HOURS ARE CLOSE TO FFG.

WARM ADVECTION FORCING SHOULD FOR THE MOST PART BE OVER WITH BY
EARLY AFTERNOON...WITH LOW LEVEL CONVERGENCE ALONG FRONTAL ZONE AND
UPPER SUPPORT INCLUDING SOME RIGHT REAR TAKING OVER.  THIS FLAT WAVE
SOLN WILL ALLOW COLDER AIR TO START SLOWLY SEEPING SOUTHEAST INTO
FORECAST AREA THIS AFTERNOON AS MIDWEST COLD FRONT BEGINS TO GET
ABSORBED INTO CIRCULATION.

MODEL SOUNDINGS SUGGEST SNOW COULD MIX IN AT ANY TIME SE OH
COUNTIES...AS IS EVIDENT AT THIS TIME JUST TO THE WEST.  BUT DRIER
AIR H5-H6 AND WARM AIR H7 SUGGEST SLEET POSSIBILITY THERE THIS
EVENING AND FARTHER SOUTHEAST LATER TONIGHT AND WILL INTRODUCE TO
PACKAGE.  FREEZING RAIN ALSO A POSSIBILITY SOUTHEAST OHIO WHERE
THERE IS THE BEST CHANCE TO GET SURFACE TEMPERATURES BELOW FREEZING
AS THE COLD FRONT FROM THE WEST PUSHES IN.

BUT PRECIPITATION ALONG AND WEST OF THE OHIO RIVER WILL BE ON THE
LIGHTER SIDE...THIS IS ESPECIALLY EVIDENT IN THE AVN.  WILL HOLD OFF
ON WINTER ADV THERE FOR NOW.

LAST WAVE GOES BY AROUND 6Z AND MESO ETA SUGGESTS H85 LOW
INTENSIFIES A LITTLE BIT TONIGHT.  IT SUGGESTS TEMPORARY LEE WARMING
JUST AHEAD OF THIS THROUGH 6Z...FOLLOWED BY THE COOLING.  DRY SLOT
SHOULD LOWER AS COLDER AIR COMES IN...AND...WITH THE RESULTING SLEET
AND/OR DIMINISHING PRECIPITATION INTENSITY...THE TWO INCHES FROM
PREVIOUS PACKAGE MIGHT BE IN JEOPARDY.  BUT GIVEN THE QUICK SEQUENCE
OF EVENTS FORECAST TO OCCUR...THINGS COULD PAN OUT A NUMBER OF
DIFFERENT WAYS FROM THIS DISTANCE SO A CHANGE THERE IS NOT WARRANTED
BUT NOR IS SWS WITH THIS AMOUNT.

WHAT IS WARRANTED IS AN AREAL EXPANSION OF ACCUMULATIONS MENTIONED
FOR SATURDAY.  UPPER LOW...LOW LEVEL UPSLOPE AND WRAP AROUND
MOISTURE SHOULD EQUATE TO A GOOD BURST OF SNOW SATURDAY MIDDAY
AND/OR AFTERNOON PRIMARILY FOR CENTRAL AND EASTERN PORTIONS OF
FORECAST AREA.  WILL LEAVE SATURDAY AS IS OHIO RIVER WEST AND KICK
THE CAN TO THE DAY SHIFT AS TO WHEN AND WHERE TO WRITE UP AN
ADVISORY (OR MORE) FARTHER EAST.

LESS SIGNIFICANT SYSTEMS IN EXTENDED MONDAY AND WEDNESDAY ALTHOUGH
ECMWF SHOWS A RATHER INTERESTING SOLN BY THURSDAY.  THIS IS ODD
MODEL OUT...NOT TO MENTION OLDEST...LEANING AWAY FROM THIS SOLN AT
THIS TIME.

.RLX...
WV...FLOOD WATCH FRIDAY FOR WVZ033 AND WVZ034.
VA...FLOOD WATCH FRIDAY FOR VAZ003 AND VAZ004.
KY...NONE.
OH...NONE.

.END / TRM

In the hours before

Special weather statement, Jan 19, 7:28 AM EST, 2 hours 32 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031>040-046-047-181900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 AM EST FRI JAN 19 2001

THE FIRST SIGNIFICANT STORM IN A MONTH WILL AFFECT OUR REGION INTO
THE WEEKEND...WITH BOTH RAIN AND SNOW.

ON THE WET SIDE...WIDESPREAD RAIN WAS AFFECTING OUR AREA EARLY THIS
MORNING.  THE RAIN WAS HEAVIEST OVER THE FAR SOUTHERN PART OF WEST
VIRGINIA...WHERE UP TO AN INCH OF RAIN HAD ALREADY FALLEN SINCE
YESTERDAY...AND WHERE THE RAIN TODAY WILL BE HEAVIEST.  FOR THIS
REASON...A FLOOD WATCH FOR STREAMS AND CREEKS REMAINS IN EFFECT FOR
TODAY IN BUCHANAN AND DICKENSON COUNTIES OF VIRGINIA...AND MCDOWELL
AND WYOMING COUNTIES OF WEST VIRGINIA.

ON THE WINTRY SIDE...BEGINNING IN SOUTHEAST OHIO...THERE WILL BE
SNOW MIXED IN WITH THE RAIN AT TIMES TODAY.  AND...AS TEMPERATURES
FALL TO NEAR FREEZING LATE THIS AFTERNOON...FREEZING RAIN IS ALSO A
POSSIBILITY.  MINOR ICE ACCRETION IS POSSIBLE TOWARD EVENING IN
SOUTHEAST OHIO...AND BY LATER THIS EVENING INTO CENTRAL WEST
VIRGINIA.

LATER TONIGHT...THERE WILL BE A TRANSITION FROM RAIN TO FREEZING
RAIN AND SLEET...AND FINALLY...SNOW.  THIS WILL BE A WEST TO EAST
TRANSITION...TAKING PLACE ALONG THE OHIO RIVER INCLUDING HUNTINGTON
AND PARKERSBURG DURING THE EVENING HOURS...THE I79 CORRIDOR
INCLUDING CLARKSBURG AND CHARLESTON DURING THE LATE EVENING AND
FIRST POST MIDNIGHT HOURS...AND OVER THE MOUNTAINS AFTER MIDNIGHT
THROUGH THE EARLY MORNING HOURS.  THE PRECIPITATION WILL TEND TO
TAPER OFF TOWARD DAWN.  UP TO AN INCH OR TWO OF SNOW CAN ACCUMULATE
BY DAWN SATURDAY.

FINALLY...SATURDAY ITSELF WILL LIKELY BRING ANOTHER ROUND OF
SNOW...AND A QUICK FEW ADDITIONAL INCHES CAN ACCUMULATE DURING THE
AFTERNOON AND INTO THE EVENING HOURS.  THE MOUNTAINS WILL BE MOST
FAVORED THIS TIME...WHILE PLACES TOWARD AND WEST OF THE OHIO RIVER
ARE LEAST FAVORED.

THE WEATHER WILL SETTLE DOWN SUNDAY AS HIGH PRESSURE BUILDS OUR WAY.

NO WINTER STORM WATCHES HAVE BEEN POSTED.  IF THE THREAT OF HEAVY
SNOW INCREASES...A WINTER STORM WATCH MAY BE REQUIRED FOR FRIDAY
NIGHT OR SATURDAY...FOR THE MOST FAVORED COUNTIES.

THIS INCLEMENT WEATHER IS BEING CAUSED BY A LOW PRESSURE SYSTEM THAT
WILL BE TRACKING UP THE SPINE OF THE APPALACHIANS TODAY AND
TONIGHT.  EQUALLY IMPORTANT...A COLD FRONT WILL ARRIVE FROM THE WEST
LHATER TODAY.

.END / TRM / NATIONAL WEATHER SERVICE CHARLESTON
Special weather statement, Jan 19, 7:28 AM EST, 2 hours 32 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031>040-046-047-192220-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
728 AM EST FRI JAN 19 2001

THE FIRST SIGNIFICANT STORM IN A MONTH WILL AFFECT OUR REGION INTO
THE WEEKEND...WITH BOTH RAIN AND SNOW.

ON THE WET SIDE...WIDESPREAD RAIN WAS AFFECTING OUR AREA EARLY THIS
MORNING.  THE RAIN WAS HEAVIEST OVER THE FAR SOUTHERN PART OF WEST
VIRGINIA...WHERE UP TO AN INCH OF RAIN HAD ALREADY FALLEN SINCE
YESTERDAY...AND WHERE THE RAIN TODAY WILL BE HEAVIEST.  FOR THIS
REASON...A FLOOD WATCH FOR STREAMS AND CREEKS REMAINS IN EFFECT FOR
TODAY IN BUCHANAN AND DICKENSON COUNTIES OF VIRGINIA...AND MCDOWELL
AND WYOMING COUNTIES OF WEST VIRGINIA.

ON THE WINTRY SIDE...BEGINNING IN SOUTHEAST OHIO...THERE WILL BE
SNOW MIXED IN WITH THE RAIN AT TIMES TODAY.  AND...AS TEMPERATURES
FALL TO NEAR FREEZING LATE THIS AFTERNOON...FREEZING RAIN IS ALSO A
POSSIBILITY.  MINOR ICE ACCRETION IS POSSIBLE TOWARD EVENING IN
SOUTHEAST OHIO...AND BY LATER THIS EVENING INTO CENTRAL WEST
VIRGINIA.

LATER TONIGHT...THERE WILL BE A TRANSITION FROM RAIN TO FREEZING
RAIN AND SLEET...AND FINALLY...SNOW.  THIS WILL BE A WEST TO EAST
TRANSITION...TAKING PLACE ALONG THE OHIO RIVER INCLUDING HUNTINGTON
AND PARKERSBURG DURING THE EVENING HOURS...THE I79 CORRIDOR
INCLUDING CLARKSBURG AND CHARLESTON DURING THE LATE EVENING AND
FIRST POST MIDNIGHT HOURS...AND OVER THE MOUNTAINS AFTER MIDNIGHT
THROUGH THE EARLY MORNING HOURS.  THE PRECIPITATION WILL TEND TO
TAPER OFF TOWARD DAWN.  UP TO AN INCH OR TWO OF SNOW CAN ACCUMULATE
BY DAWN SATURDAY.

FINALLY...SATURDAY ITSELF WILL LIKELY BRING ANOTHER ROUND OF
SNOW...AND A QUICK FEW ADDITIONAL INCHES CAN ACCUMULATE DURING THE
AFTERNOON AND INTO THE EVENING HOURS.  THE MOUNTAINS WILL BE MOST
FAVORED THIS TIME...WHILE PLACES TOWARD AND WEST OF THE OHIO RIVER
ARE LEAST FAVORED.

THE WEATHER WILL SETTLE DOWN SUNDAY AS HIGH PRESSURE BUILDS OUR WAY.

NO WINTER STORM WATCHES HAVE BEEN POSTED.  IF THE THREAT OF HEAVY
SNOW INCREASES...A WINTER STORM WATCH MAY BE REQUIRED FOR FRIDAY
NIGHT OR SATURDAY...FOR THE MOST FAVORED COUNTIES.

THIS INCLEMENT WEATHER IS BEING CAUSED BY A LOW PRESSURE SYSTEM THAT
WILL BE TRACKING UP THE SPINE OF THE APPALACHIANS TODAY AND
TONIGHT.  EQUALLY IMPORTANT...A COLD FRONT WILL ARRIVE FROM THE WEST
LATER TODAY.

.END / TRM / NATIONAL WEATHER SERVICE CHARLESTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Athens

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Athens forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Heavy Snow, Gallia

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Gallia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Heavy Snow, Lawrence

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Heavy Snow, Meigs

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Meigs forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Heavy Snow, Morgan

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Heavy Snow, Vinton

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Vinton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
January 19, 10:00 AM EST to January 20, 10:00 PM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228996, 5228997, 5228998, 5228999, 5229000, 5229001, 5229002, 5229003, 5229004.